Colorado, 2007

Hail in Colorado, May 19, 2007

May 19, 2007 · NWS GLD · 3 events in 2 counties and zones

Isolated severe storms produced penny to nickel sized hail in eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated severe storms produced penny to nickel sized hail in eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 1:39 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, May 19, 1:39 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT SAT MAY 19 2007

.DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A SURFACE TROUGH
ACROSS EASTERN COLORADO. LATEST VISIBLE SATELLITE SHOWING SOME
CONVECTION NEAR WESTERN KIT CARSON AND YUMA COUNTIES IN COLORADO.
WATER VAPOR SHOWING A RIDGE OVER THE ROCKIES/PLAINS. KGLD RADAR
SHOWING SOME NEW RETURNS JUST WEST OF THE FORECAST AREA.

THE RIDGE WILL CONTINUE OVER THE PLAINS THROUGH SUNDAY
NIGHT. BY MONDAY UPPER FLOW WILL BECOME SOUTHWEST AS THE RIDGE
SHIFTS EAST AND A TROUGH MOVES INTO THE PACIFIC NORTHWEST. FLOW WILL
REMAIN SOUTHWEST THROUGH TUESDAY NIGHT. A SURFACE TROUGH WILL BE THE
MAIN FOCUS FOR POTENTIAL THUNDERSTORM DEVELOPMENT ESPECIALLY
STARTING MONDAY AS SHORTWAVE ENERGY EJECTS OUT OF THE TROUGH IN
SOUTHWEST FLOW. THIS TROUGH IS PROGGED TO MOVE THROUGH THE FORECAST
AREA ON TUESDAY WITH A FRONT MOVING IN TUESDAY LATE
AFTERNOON/EVENING.

THE MAIN FORECAST CHALLENGE IS POPS AND PROSPECTS FOR FOG FOR TONIGHT.

FOR TONIGHT...THIS TROUGH IS EVIDENT OVER THE FAR NORTHWEST FORECAST
AREA AND THIS IS WHERE LEAST AMOUNT OF CIN RESIDES WITH DECENT CAPE.
CHANCE/SLIGHT CHANCE POPS FOR THAT NARROW SLICE OF THE FORECAST AREA
SEEMS REASONABLE. THE NAM INDICATES SOME DYNAMICS COMING TOGETHER
SUNDAY AFTERNOON OVER THE EASTERN COLORADO ZONES WHICH WILL THEN
SPREAD EAST INTO THE REST OF THE FORECAST AREA SUNDAY NIGHT. SLIGHT
CHANCE POPS SEEM REASONABLE FOR SUNDAY/SUNDAY NIGHT.  FLOW BECOMES
MORE FAVORABLE ON MONDAY WITH SHORTWAVE ENERGY MOVING THROUGH. THE
SURFACE TROUGH IS JUST WEST OF THE KANSAS BORDER. PLAN TO GO WITH
CHANCE POPS. BY MONDAY EVENING SHORTWAVE DYNAMICS SHOULD BE
AFFECTING MAINLY THE EASTERN PART OF THE FORECAST AREA. SLIGHT
CHANCE POPS IN THE WEST WITH CHANCE POPS IN THE EAST SHOULD HANDLE
THIS WELL. THE GFS INDICATES THAT THE BEST DYNAMICS APPEAR TO COME
THROUGH TUESDAY FOLLOWED BY DRIER AND MORE STABLE AIR TUESDAY NIGHT
BEHIND THE COLD FRONT.  THERE IS STILL ENOUGH UNCERTAINTY BETWEEN
MODELS TO STAY WITH CHANCE POPS FOR NOW FOR TUESDAY/TUESDAY
NIGHT.

LIGHT SOUTHEAST WIND SHOULD ADVECT HIGHER DEWPOINTS ACROSS THE
FORECAST AREA TONIGHT. THE NAM BOUNDARY LAYER RELATIVE HUMIDITY
INCREASES TO GREATER THAN 90 PERCENT LATE TONIGHT (AROUND 09Z)
ACROSS MOST OF THE FORECAST AREA EXCEPT THE NORTHWEST. PLAN TO ADD
SOME PATCHY FOG FOR LATE TONIGHT AND END IT AROUND 15Z SUNDAY.

MAX TEMPERATURES SHOULD BE ABOVE NORMAL THE NEXT TWO DAYS WITH 850MB
TEMPERATURES FROM 20 TO 24. TUESDAY WILL BE COOLER AT LEAST IN THE
NORTHWEST WITH THE FRONT. THE NAM WAS FASTER THAN THE GFS WITH THE
FRONT SO THIS WILL MAKE MAX TEMPERATURES MORE OF A CHALLENGE FOR
TUESDAY. MAX TEMPERATURES SHOULD REACH INTO THE LOWER 80S
SUNDAY/MONDAY COOLING TO THE 70S ON TUESDAY. MIN TEMPERATURES SHOULD
RANGE FROM THE LOWER 50S WEST TO THE UPPER 50S EAST.

IN THE EXTENDED...AN UPPER LOW MOVES EAST NORTHEAST AWAY FROM THE
FORECAST AREA ON WEDNESDAY WITH NORTHWEST FLOW FOLLOWING. SUBSIDENCE
BEHIND THE EXITING LOW SHOULD BRING DRY CONDITIONS
WEDNESDAY/THURSDAY. THE GFS HAS CONSISTENTLY BEEN ADVERTISING A
SHORTWAVE MOVING THROUGH FRIDAY/FRIDAY EVENING SO HAVE DECIDED TO GO
WITH SLIGHT CHANCE POPS FOR THAT. 850MB TEMPERATURES WARM STEADILY
INTO THE UPPER TEENS BY SATURDAY WHICH SHOULD RESULT IN TEMPERATURES
WARMING FROM THE LOWER 70S TO THE UPPER 70S. MIN TEMPERATURES WILL
RISE FROM THE MID/UPPER 40S EARLY IN THE PERIOD TO THE LOWER 50S
WEST AND THE UPPER 50S EAST BY SATURDAY NIGHT.

&&

.AVIATION...SCATTERED VFR -TSRA DEVELOPING 22Z-04Z ALONG A LINE FROM
KOGA-KLIC.  GUSTY WINDS TO 40 KT ASSOCIATED WITH STRONGER
STORMS...BASES BKN080...STORMS MOVING 29015KT.  ELSEWHERE...VFR
THROUGH 09Z WITH IFR CEILINGS-FOG DEVELOPING 09Z-15Z GIVEN DEWPOINTS
HOLDING LOW TO MID 50S AND SOUTHEAST SURFACE FLOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, May 19, 9:38 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SAT MAY 19 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT SAT MAY 19 2007 /1138 AM CDT SAT MAY 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 4 PM MDT ALONG A
SURFACE TROUGH WHICH WILL BE LOCATED ALONG A HOLYOKE TO LIMON
COLORADO LINE. STORM MOVEMENT WILL BE SLOWLY EAST-SOUTHEAST
THROUGH EARLY EVENING BEFORE STORMS DISSIPATE. MOST ACTIVITY WILL
REMAIN WEST OF A BENKELMAN TO ST FRANCIS TO BURLINGTON COLORADO
LINE. THE MAIN THREAT WILL BE CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH THE MIDDLE OF NEXT WEEK. A SERIES OF WEAK DISTURBANCES
ALOFT WILL MOVE ACROSS THE TRI-STATE REGION AS SOUTHERLY SURFACE
WINDS TRANSPORT GULF MOISTURE INTO THE REGION. THE MAIN UPPER
TROUGH AND SURFACE FRONT ARE EXPECTED LATE TUESDAY AND TUESDAY
NIGHT. THE PRIMARY THREAT ASSOCIATED WITH ANY THUNDERSTORMS THAT
DEVELOP WILL BE CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DLF

In the hours before

Special weather statement, May 19, 4:20 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT MAY 19 2007

COZ091-192345-
KIT CARSON COUNTY-
520 PM MDT SAT MAY 19 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FLAGLER...OR 38 MILES WEST
OF BURLINGTON...AND MOVING SOUTH AT 10 MPH.

PENNY IZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 393 AND 404.

MENTZER
Special weather statement, May 19, 4:20 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT MAY 19 2007

COZ091-192345-
KIT CARSON COUNTY-
520 PM MDT SAT MAY 19 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FLAGLER...OR 38 MILES WEST
OF BURLINGTON...AND MOVING SOUTH AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 393 AND 404.

MENTZER

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 19, 4:50 PM MST
Where
Kit Carson County, 3 mi SE of Flagler
Measured
0.75 in hail
Reported by
Public
Coordinates
39.269, -103.030

Hail, Yuma

When
May 19, 5:12 PM MST
Where
Yuma County, Wray
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.080, -102.230

Hail covered the ground.

Hail, Yuma

When
May 19, 5:32 PM MST
Where
Yuma County, Wray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.080, -102.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22575, 22577, 22578.